Arizona, 2016

Hail in Arizona, July 28, 2016

July 28, 2016 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced large hail near Walker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced large hail near Walker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 28, 3:29 PM MST, 47 minutes earlier.

Area forecast discussion, Jul 28, 3:29 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
329 PM MST THU JUL 28 2016

.SYNOPSIS...Widely scattered thunderstorms, especially across
Yavapai and northern Gila counties, is forecast to continue into
the evening. A cooling trend with increased chances for showers
or thunderstorms is forecast for Friday and the weekend, lasting
into next week.

&&

.DISCUSSION...
Storms have intensified this afternoon across portions of the
Northland, mainly across Yavapai and northern Gila counties. In
addition, the excessive heat warning continuing for canyon
country in far northern Arizona, and those planning recreation
below 4000 ft should be aware of the dangerously elevated
temperatures anticipated into this evening.

Strong high pressure over northwestern Arizona will weaken as low
pressure moves into the Pacific Northwest. This will weaken the
cap over our area and allow for decent return flow that will begin
to transport surge moisture northward over the weekend, resulting
in increased thunderstorm coverage in the coming days.

In short, expect cooling temperatures and increased monsoon
activity for the remainder of the seven day forecast period.

&&

.AVIATION...For the 00z Package...Look for mainly VFR conditions
over the next 24 hours. Isolated showers and thunderstorms will
diminish after sunset. For Friday...Scattered afternoon
thunderstorms over the higher terrain from the Grand Canyon and
Flagstaff southeast to the New Mexico border. Elsewhere...isolated
storms. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 11
PM MST this evening FOR AZZ005-006.

&&

PUBLIC...KD/Peterson
AVIATION...McCollum

For northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 28, 6:13 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
613 AM MST THU JUL 28 2016

AZZ004>018-037>040-290600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
613 AM MST THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE GRAND CANYON
AND PAGE AREAS BELOW 4000 FEET. SEE PHXNPWFGZ FOR DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY
ALONG THE MOGOLLON RIM. STORMS ARE EXPECTED TO PUSH SOUTH AND
WESTWARD OFF THE RIM AND INTO GILA AND YAVAPAI COUNTIES THIS
AFTERNOON.

ISOLATED STORM COVERAGE IS FORECAST FOR AREAS NORTH OF I-40.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT SIMILAR CONDITIONS ON FRIDAY...COMPARED TO TODAY. STORM
COVERAGE WILL INCREASE SLIGHTLY ALONG AND SOUTH OF THE MOGOLLON
RIM.

HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...DEEPER MOISTURE
WILL MOVE INTO NORTHERN ARIZONA...BRINGING COOLER TEMPERATURES
AND INCREASING SHOWER AND THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 3:17 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST THU JUL 28 2016

AZZ008-037-282230-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
317 PM MST THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 330
PM MST...

AT 317 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR YAVAPAI COUNTY FAIRGROUNDS...OR 11 MILES EAST OF CHINO
VALLEY...MOVING SOUTHWEST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL YAVAPAI
COUNTY.

LAT...LON 3481 11231 3474 11214 3463 11222 3469 11238
TIME...MOT...LOC 2217Z 022DEG 6KT 3472 11226

JJ
Special weather statement, Jul 28, 4:07 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 PM MST THU JUL 28 2016

AZZ008-037-282330-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
407 PM MST THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 430
PM MST...

AT 407 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILLIAMSON...OR 12 MILES SOUTHWEST OF CHINO VALLEY...MOVING WEST AT 5
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL YAVAPAI
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3476 11257 3460 11256 3455 11276 3474 11282
TIME...MOT...LOC 2307Z 079DEG 6KT 3467 11264

JJ

The radar

The Flagstaff radar (KFSX), 108 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yavapai

When
July 28, 4:16 PM MST
Where
Yavapai County, 1.38 mi N of Walker
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.470, -112.370

A trained spotter took pictures showing 1 and 1/2 inch diameter hail one mile north-northeast of Walker.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654671.